A Complication of the COVID Era

Submitted and written by Gia Coleman MD and Roshan Givergis DO, edits by Meyers and SmithA woman in her 30s was found crawling in the streets, altered on arrival to the ED. Here is her presenting ECG:How would you interpret this EKG and what is on your differential?At first glance, it appears to be a sinus rhythm with PR prolongation at a rate of about 75 bpm. The QRS may appear narrow but is in fact slightly wide (see figure below). The computer measured it to be 136 ms.Perhaps the most striking finding in this EKG is the almost complete loss/flattening of the T waves. The computer calculated the QTC to be 427. Looking closer, the P waves, particularly in the precordial leads, are not of uniform morphology. Taking the flattened T waves into consideration, this made me question whether the P waves were only P waves, OR were P waves with superimposed U waves, OR only U waves. Most likely these are sinus P waves with superimposed U waves.Meyers comment: I agree, I cannot tell where the T and/or U wave is or where it ends. I don't think a QT interval can be meaningfully calculated here.Taking a global look at this EKG, everything just looks long, regardless of the computer calculations. The top two things on my differential when I see EVERYTHING stretched out like this is electrolyte abnormalities or toxins.The patient then progressed into an irregular wide complex rhythm which unfortunately was not captured on paper. She was treated with an amp of bicarb and an amp of calc...
Source: Dr. Smith's ECG Blog - Category: Cardiology Authors: Source Type: blogs

Related Links:

Hydroxychloroquine and chloroquine are used extensively in malaria and rheumatological conditions, and now in COVID-19 prevention and treatment. Although generally safe they are potentially lethal in overdose.In-vitro data suggest that high concentrations and thus high doses are needed for COVID-19 infections, but as yet there is no convincing evidence of clinical efficacy. Bayesian regression models were fitted to survival outcomes and electrocardiograph QRS durations from 302 prospectively studied French patients who had taken intentional chloroquine overdoses, of whom 33 died (11%), and 16 healthy volunteers who took 62...
Source: eLife - Category: Biomedical Science Tags: Human Biology and Medicine Source Type: research
Conclusions: A 250-Hz sampling frequency would be acceptable for HRV analysis. When frequency-domain analysis is not required, a 100-Hz sampling frequency would also be acceptable. PMID: 30109153 [PubMed]
Source: Healthcare Informatics Research - Category: Information Technology Tags: Healthc Inform Res Source Type: research
Publication date: 2018Source: Toxicology Reports, Volume 5Author(s): Al Giwa, Edwin OeyAbstractTricyclic antidepressants (TCAs) were first approved by the Food and Drug Administration (FDA) for use as antidepressants in the 1950s. Although their function as an antidepressant in the U.S. has largely been replaced by newer and safer alternatives, they are still prescribed for various conditions, including chronic pain and intractable depression. We will discuss a case of a TCA overdose presenting with generalized tonic-clonic seizures and multiple recurrent cardiac arrests. This is a case of a 34 year-old female who was brou...
Source: Toxicology Reports - Category: Toxicology Source Type: research
This report contributes to the understanding of acute zonisamide poisoning.
Source: Pediatric Emergency Care - Category: Emergency Medicine Tags: Illustrative Cases Source Type: research
We report a case in which activated-charcoal column hemoperfusion was dramatically effective for life-threatening disopyramide poisoning. Patient concerns: A teenage girl who had overdosed on disopyramide (total dose, 4950 mg) was brought to our hospital. She was resuscitated from short period cardiopulmonary arrest and subsequently showed severe cardiogenic shock and ventricular arrhythmia. Diagnoses: Disopyramide poisoning (self-evident). Interventions: As hemodynamics remained unstable after providing percutaneous cardiopulmonary support and intra-aortic balloon pumping, we attempted direct hemoperfusion using a ...
Source: Medicine - Category: Internal Medicine Tags: Research Article: Clinical Case Report Source Type: research
3.5 out of 5 stars Cardiac Dysrhythmias After Loperamide Abuse — New York, 2008-2016. Eggleston W et al. MMWR 2016 Nov 18;65:1276-1277. Full Text Last week we reviewed a new paper showing that the number of cases of loperamide abuse reported to the National Poison Data System increased by 91% from the years 2000 to 2015. For reasons detailed in that review and in my recent Emergency Medicine News article on the topic, massive doses of loperamide can alleviate opioid withdrawal symptoms and also produce opioid-like effects. This very brief report has some interesting clinical and epidemiological nu...
Source: The Poison Review - Category: Toxicology Authors: Tags: Medical cardiotoxicity ecg ekg electrocardiogram imodium loperamide Source Type: news
CONCLUSION: Though literature review support cardiotoxicity following paracetamol poisoning, our study does not provide enough evidence for this. Continuous cardiac monitoring, serial troponin and echocaediogram assessment would be voluble adjunct in its management. Further experiments and research in this subject would be useful with a larger number of samples to further evaluate this important problem. PMID: 27411502 [PubMed - in process]
Source: BMC Pharmacology and Toxicology - Category: Drugs & Pharmacology Tags: BMC Pharmacol Toxicol Source Type: research
INTRODUCTION: Previous studies have raised the probably of cardiac manifestation in tramadol poisoning. However, conclusive information on electrocardiographic (ECG) abnormalities of tramadol overdose remains to be explained. Therefore, the present study a...
Source: SafetyLit - Category: Global & Universal Tags: Alcohol and Other Drugs Source Type: news
Since 2009, more than 140 different synthetic cannabinoids (SC) have been identified in herbal mixtures consumed as recreational drugs. Knowledge of the acute toxicity of each individual compound remains sparse. Here we present a retrospective observational case series of patients presenting to emergency departments with analytically confirmed intake of JWH‐210 as the only SC detected in serum samples. Cases were selected from a poison centre database from March 2011 to June 2014. In total, 22 patients were included (aged 12–25 years, median 17.5; 18 males 4 female). JWH‐210 was identified in the serum samples in...
Source: Drug Testing and Analysis - Category: Drugs & Pharmacology Authors: Tags: Research article Source Type: research
Since 2009, more than 140 different synthetic cannabinoids (SC) have been identified in herbal mixtures consumed as recreational drugs. Knowledge of the acute toxicity of each individual compound remains sparse. Here we present a retrospective observational case series of patients presenting to emergency departments with analytically confirmed intake of JWH‐210 as the only SC detected in serum samples. Cases were selected from a poison centre database from March 2011 to June 2014. In total, 22 patients were included (aged 12–25 years, median 17.5; 18 males 4 female). JWH‐210 was identified in the serum samples in...
Source: Drug Testing and Analysis - Category: Drugs & Pharmacology Authors: Tags: Research article Source Type: research
More News: Blogging | Calcium | Cardiology | Computers | Diazepam | Electrocardiogram | Emergency Medicine | Hydroxychloroquine | Magnesium | Overdose | Poisoning | Potassium | Sodium | Study | Toxicology | Valium